Virginia, 2023Damaging Winds in Virginia, September 9, 2023
September 9, 2023 · NWS LWX · 15 events in 9 counties and zones
A cold front stalling over the Mid-Atlantic ignited several severe thunderstorms that produced mainly localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $126,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalling over the Mid-Atlantic ignited several severe thunderstorms that produced mainly localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 9:05 AM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 9, 9:05 AM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Sat Sep 9 2023
.SYNOPSIS...
A stationary front will meander across the area through Monday
before pushing off to the east Tuesday. A strong cold front will
cross the area Wednesday night. Weak high pressure builds in for
the second half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Water vapor and IR satellite channels indicate some relative
dryness across the area at mid morning, which is reflected in
regional radar imagery. Fog west of the Blue Ridge is taking
some time to burn off with light flow in place, but will
continue to do so through midday.
Will be looking to two features to focus shower and thunderstorm
activity today. The first will be convergence along the
Appalachians, aided by southeasterly upslope flow. This area
looks to initiate first during the early afternoon. With the
weak flow and the southeasterly winds providing a source of
moisture and instability, there will be some potential for
training activity and heavy rain. Limiting factors will be
modest precipitable water and warm cloud layer values, and the
recent dry conditions, but will still evaluate the need for a
flood watch. The second area will be associated with
MCV/vorticity advection from the Carolinas, currently producing
several clusters of storms. This forcing won't arrive until mid
to late afternoon, continuing to spread northward across the
area this evening. This activity may be slightly more
progressive, but still produce some locally heavy rain totals. A
strong to severe storm can't be ruled out, although instability
and shear will be a bit weaker than recent days.
Previous discussion:
A stalled boundary will continue to be the focal zone for showers
and thunderstorms, this afternoon and evening. Heavy rainfall
and lightning are the main threats. There is a lower chance of large
hail and damaging winds will be focused with the more
significant or severe thunderstorms. Highs today will range from
the upper 60s over the mountains to upper 80s in the urban
areas.
The Storm Prediction Center has most of our region in a
Marginal Risk for severe thunderstorms (with a Slight Risk being
added to the north). Heavy rainfall from frequent showers and
strong to severe thunderstorms could lead to localized instances
of flooding. PWATS remain between 1.5 to 2.0 inches yielding
heavy rainfall rates out of any convection that forms.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The threat for flooding will increase Sunday with more widespread
heavy rainfall across the region. This is due in part to an area of
low pressure that will develop along the stalled front Sunday into
Monday morning. A few embedded thunderstorms are also possible on
Sunday, but the severe threat looks to drop drastically with
increased cloud cover across the region. Rainfall amounts over the
two day period will range between a quarter to a half an inch in
most locations with localized one inch totals or more where
training convection sets up. Highs Sunday will be even cooler with
widespread upper 70s and low 80s. Overnight lows will remain in the
mid to upper 60s. Patchy fog is possible each night especially in
areas that do see rainfall.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper trough over upper Great Lks will close off during the
middle portion of next week as it tracks across southern Ontario
and Quebec. An area of low pressure is expected to develop
across Michigan and lift northeast into Lk Huron and southern
Ontario with trailing cold front crossing the area Wed night.
Expect another round of showers Tue night and Wed with frontal
passage before cdfnt clears the area late Wed night. It doesn't
appear there will be significant instability ahead of this front
to have a risk of severe wx. Also, fast moving cold front will
also temper any flooding threat despite consecutive days of
showers prior days. Cooler and much drier air will filter in
for the second half of next week.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Fog continues to lift from MRB. Mainly dry through mid afternoon
(at least) with mainly some mid and high clouds. Several
clusters of showers and thunderstorms may approach from the west
and south late this afternoon and evening. Confidence in timing
is low. Heavy rain and lightning are the main threats, although
gusty winds and hail could also occur. Southeast winds prevail.
Fog is possible tonight in some areas.
Renewed chance for showers and thunderstorms Sunday afternoon
and evening. MVFR to IFR ceilings and/or fog possible Sunday
night. Winds north to northeast 5 to 10 knots gusts 15 knots
Sunday and Sunday night. Winds becoming east then southeast 10
knots gusts 15 knots Monday and Monday night with a lower chance
of showers/storms.
More showers are expected Tue into Wed with next frontal
passage. Risk of flooding and/or severe wx appears low with this
front.
&&
.MARINE...
Southeast flow will need to be monitored for potential marginal
SCA conditions, but overall light winds are expected through
Monday. However, SMWs will be possible with afternoon/evening
thunderstorms. Small craft advisories possible in the Tidal
Potomac and Central Chesapeake Bay Monday night. Winds north
becoming northeast 10 knots gusts 15 knots Sunday through
Monday. Winds becoming east 10 to 15 knots gusts 20 knots,
mainly in the Tidal Potomac and Central Chesapeake Bay.
SCA conditions are likely Tue night and through the second half
of next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...ADS/KLW
SHORT TERM...KLW/EST
LONG TERM...LFR
AVIATION...ADS/LFR/KLW
MARINE...ADS/LFR/KLW
Hazardous weather outlook, Sep 9, 1:51 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 PM EDT Sat Sep 9 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
251 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for the potential of Flash Flooding is in effect
until midnight for portions of the Baltimore and Washington metro
areas. Isolated instances of flooding are possible elsewhere.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
251 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect through
midnight for portions of the Baltimore and Washington metro areas
as well as portions of the central Shenandoah Valley and Potomac
Highlands. Isolated instances of flooding are possible elsewhere.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.
MDZ001-501-502-VAZ503-504-WVZ501>506-101900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for the
entire outlook area through midnight.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.
Thunderstorm Wind, Fairfax
- When
- September 9, 2:18 PM EST
- Where
- Fairfax County, 0.3 mi ENE of Sunset Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.952, -77.345
Multiple trees blew down near and north of Reston.
Thunderstorm Wind, Loudoun
- When
- September 9, 2:45 PM EST
- Where
- Loudoun County, 1.55 mi S of Watson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.978, -77.581
Several tress and wires blew down in the Arcola/Aldie area.
Thunderstorm Wind, Loudoun
- When
- September 9, 3:00 PM EST
- Where
- Loudoun County, 0.78 mi SW of Woodburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.072, -77.630
Several trees and wires blew down between Leesburg and Purcellville.
Thunderstorm Wind, Fredericksburg (C)
- When
- September 9, 3:03 PM EST
- Where
- Fredericksburg (C) County, 0.35 mi NNE of Fredericksburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.305, -77.468
A few trees and wires blew down in the City of Fredericksburg, including along Caroline Street and in the 1400 block of Prince Edward Street.
Thunderstorm Wind, Spotsylvania
- When
- September 9, 3:04 PM EST
- Where
- Spotsylvania County, 0.88 mi SW of Leavells
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 38.240, -77.530
At least half a dozen trees blew down near the City of Fredericksburg and just to the south and west, including along VA-628 Smith Station Road, VA-639 Leavells Road, Mansfield Street, VA-3 Plank Road/Germanna Highway, and VA-612 Catharpin Road. A tree blew down onto a pole at the intersection of Lafayette Boulevard and Hudgins Road.
Thunderstorm Wind, Stafford
- When
- September 9, 3:10 PM EST
- Where
- Stafford County, 1.6 mi SSW of Blooke
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.359, -77.391
Several trees and wires blew down in southeastern Stafford County.
Thunderstorm Wind, Orange
- When
- September 9, 3:10 PM EST
- Where
- Orange County, 0.98 mi SSW of Everona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.288, -77.979
Several trees blew down across central Orange County, including one onto a car at House Inn and Bistro, and along VA-617 Everona Road.
Thunderstorm Wind, Loudoun
- When
- September 9, 3:15 PM EST
- Where
- Loudoun County, 2.41 mi S of Lovettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.236, -77.636
Several trees and wires blew down near Lucketts, Lovettsville, and Waterford.
Thunderstorm Wind, Stafford
- When
- September 9, 3:20 PM EST
- Where
- Stafford County, 0.81 mi WSW of Midway Is
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.494, -77.383
Several trees and wires blew down in northeastern Stafford County.
Thunderstorm Wind, Culpeper
- When
- September 9, 3:20 PM EST
- Where
- Culpeper County, 3.24 mi NNW of Raccoon Ford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.416, -77.943
Several trees and wires blew down in southern Culpeper County near Stevensburg.
Thunderstorm Wind, Prince William
- When
- September 9, 3:22 PM EST
- Where
- Prince William County, 0.95 mi N of Waterfall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.884, -77.670
Trees blew down onto power lines on VA-600 Mountain Road between Berkeley Drive and VA-601 Waterfall Road.
Thunderstorm Wind, Culpeper
- When
- September 9, 3:30 PM EST
- Where
- Culpeper County, 0.62 mi S of Culpeper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.471, -78.001
Several trees and wires blew down around Culpeper.
Thunderstorm Wind, Culpeper
- When
- September 9, 3:40 PM EST
- Where
- Culpeper County, Rixeyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.580, -77.970
Several trees and wires blew down around Rixeyville.
Thunderstorm Wind, Fauquier
- When
- September 9, 3:45 PM EST
- Where
- Fauquier County, 0.93 mi W of Warrenton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 38.718, -77.797
There were about a dozen calls for trees, branches, and wires blown down around Warrenton and central Fauquier County.
Thunderstorm Wind, Prince William
- When
- September 9, 3:50 PM EST
- Where
- Prince William County, 0.59 mi NW of Independent Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.636, -77.438
Multiple trees blew down around Independent Hill, including one onto a house just west-northwest of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events
- Flash Flood and Flooding in Massachusetts, September 9, 20231 injured · $7,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123128, 1123130, 1123131, 1123134, 1123139, 1123141, 1123142, 1123144, 1123145, 1123147, 1123148, 1123149, 1123151, 1123152, 1123153.